Advertisement

Myelodysplastic syndromes and acute leukemia developing after imatinib mesylate therapy for chronic myeloid leukemia

Craig Kovitz, Hagop Kantarjian, Guillermo Garcia-Manero, Lynne V. Abruzzo and Jorge Cortes

Abstract

During therapy with imatinib, some patients with chronic myeloid leukemia (CML) develop chromosomal abnormalities in Philadelphia chromosome (Ph)-negative cells. These abnormalities are frequently transient and their clinical consequence is unclear. Although some reports have suggested that the abnormalities might be associated with secondary myelodysplastic syndrome (MDS), the diagnosis has not always been established using standard criteria. We report 3 cases of patients treated with imatinib for CML who were subsequently found to have chromosomal abnormalities in Ph-negative cells. One of them developed acute myelogenous leukemia (AML) and the other 2 developed high-risk MDS that rapidly transformed to AML. These cases were identified in a total study group of 1701 patients. Although these occurrences are rare, the findings highlight the need for close monitoring of patients with CML treated with imatinib.

  • Submitted April 19, 2006.
  • Accepted June 3, 2006.
View Full Text